Jump to content

Photo
Retinoids

Tazorac After 11 Weeks - Major Breakout

tazorac

5 replies to this topic

#1 baloo

baloo

    New Member

  • Members
  • Posts & Likes
    Posts: 12
    Likes: 0
About Me
  • Gender:Male
  • Joined: 27-April 08

Posted 03 January 2014 - 03:19 AM

Some background: I'm 30 and have very oily skin. Since I was 15, I've had big cysts that scab and leave permanent depressed scars. I've usually only had one big cyst at a time, though, and they usually happen a few months apart. I don't get a whole lot of inflammatory acne besides that. I get the occasional pustule and papule, but they're not terrible. I dunno if this makes me an outlier -- big standalone half-inch long-lasting scabby cysts, but not much other acne? Is that weird? I haven't seen many others on here like me.

 

What I've tried: I started using 2.5% BP about ten years ago, but I haven't been religious about it, and it hasn't been amazing. Whenever I've been prescribed an oral antibiotic for random non-acne things (throat infection, dental surgery, etc), it would make my acne go away for 4-6 months, but, inevitably, it'd return. About two years back, I did tons of research on acne, read about diet's effects on it, and started myself on the paleo diet. This actually seemed to help a lot. I still got some cysts, but they were much farther apart time-wise. (Although I DID do two courses of antibiotics a couple months apart around the time I started the diet, so maybe those are more responsible for the clearup? Dunno.)

 

Anyway, onto the point of this post: I'd been completely tired of the diet for a while and started cheating, and my skin slowly started getting worse, so I finally went to a derm for the very first time back in the middle of October, and she put me on Tazorac 0.1% gel. Started off every three days, and went up to every other day in November. Tazorac nights went like this: 1) Cleanser > 2) Moisturizer > 3) (an hour later) Tazorac. My skin wasn't irritated by it, AFAIK. (Maybe it's used to the irritation from the BP.) I did notice that the Taz made my skin WAY greasier. I guess that makes sense, since it's a strong retinoid that combats hyperkeritinization. Also, I didn't really have the initial breakout that others have. I had two ~5mm pustules in that first month. When I put Taz on one of them, the very next day the pus had already been expelled and hardened, and the inflammation had gone down. I was like, whoa, miracle drug. But, on the other pustule a few weeks later, it hardly did a thing. Anyway, I kept using it for a while after that. I'd get the occasional papule, which the Taz didn't really help with--they'd stick around for about a week and fade, which is normal for me. From what I could tell, Taz wasn't doing much that my diet wasn't already doing on its own, aside from making my skin way greasier. Then, all of a sudden, a few weeks ago (mid-December), after two months on Taz, a couple cysts started growing, and I'd slather a little extra Taz on them, but as far as I could tell, it was doing jack all. One cyst grew over the course of a week and a half into one of the BIGGEST I've ever had in my life, and at this moment it's a giant ugly scab (yay, new scar). The other just kinda sat around for a month, but never came to a head. Around the time these two cysts were growing, a bunch of other smaller cysts started appearing nearby. Taz did nothing while they grew. They're still here. This is the worst my skin has looked in my life.

 

Is it possible that THIS is the initial breakout that's supposed to happen? I was 10-11 weeks into using Taz, though. That seems way too long for the IB.

 

My derm's office was closed for the holidays so I couldn't get in. I thought to myself that, at best, the Taz was doing nothing, and at worst, it was causing this bizarre breakout, so I decided to stop using it a few days ago, and went back to Dan's BP. (My derm had me doing a BP wash while on Taz, so I wasn't completely BP-less.)

 

I'm not sure what the deal is. I did start taking some Niacinamide 500mg tablets a little bit after the the breakout started, but those couldn't have made it worse, could it? I stopped taking them after only a few days just to reduce the number of variables in this mess.

 

One thing that I keep coming back to: the Taz tube says to store at 77 degrees F. That's awfully specific. I've been storing it at maybe 70. I'm not heating up my entire house to 77 just for a stupid tube of cream. But, also, about 3 or 4 times I forgot the tube in the bathroom during a shower. The tube says excursions are permitted to 59 degrees - 86 degrees. Is it possible I accidentally screwed up the med? It can't be THAT sensitive, can it? Besides, it was making me greasy and stinging my face just a little all the way up until I stopped using it, so at least parts of it were still working.

 

Any ideas? I'm seeing my derm soon. I can't help but wonder what went wrong.


Edited by baloo, 03 January 2014 - 03:31 AM.


#2 goodz19

goodz19

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 523
    Likes: 43
About Me
  • Gender:Male
  • Location:Buffalo NY
  • Joined: 15-September 05

Posted 03 January 2014 - 06:43 AM

Ive used Taz in the past.  I used it for about 2 months before I started severly breaking out in huge cysts.  I was prescribed this after being on differin for years.  I complained to my derm about having some clogged pores so she suggested that.  I regret it everyday from the scarring I got.  I discontinued the Taz, went back to differin and decided to just deal w/ small clogs I get. 

 

So to the point, I was about 8-9 weeks in when I experienced the peak of my breakout, and it actually lasted for several weeks after.  So I dont think that it was anything you did, and certainly not how it was being stored.  Taz is very strong; Im kinda surprised you got prescribed that first. 



#3 Valerie44

Valerie44

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 307
    Gallery Images: 18
    Blog Entries: 23
    Likes: 84
About Me
  • Gender:Female
  • Location:Texas
  • Interests:I love spending time with my family and wonderful husband. I also enjoy going to the movies, working out, shopping, and anything to do with beauty. Plz feel free to add me as a friend, would love to chat with people who are going thru the same acne issues as me.
  • Joined: 08-September 09

Achievements

     

Posted 03 January 2014 - 07:59 AM

Was using Taz 2 years ago after being on Retin-a for 12 years and Taz will give you that IB. I got an initial break out around the 3rd month and last a few weeks but after that it was smooth sailing. After almost a year on Taz I decided to go back on Retin-a only because the Taz made my skin very oily! Taz did make my skin clear and it looked so smooth I actually liked it but I didn't want to deal with  greasy, oily feeling on my face. But yes you can get an IB 11 weeks into using it. 



#4 baloo

baloo

    New Member

  • Members
  • Posts & Likes
    Posts: 12
    Likes: 0
About Me
  • Gender:Male
  • Joined: 27-April 08

Posted 03 January 2014 - 12:05 PM

Thanks for the replies. Interesting that you guys think this is the IB. Hmm. I would really have liked to be put on an antibiotic if I'd known this is what would happen. These scarring cysts are exactly what I went to a derm to get rid of, not get more of all at the same time.

 

So I'm hearing that if I stick to Taz my skin will clear up but stay greasy (even though it didn't really clear much in the months before the breakout)? Or that I could try another Retinoid like Differin? I'm not sure where to go from here, and not sure what my derm will recommend, and I'm not sure what to say in response. Will any other retinoid break me out like this too, or is the worst over for now, regardless of whether I stay on Taz or switch to another ret?

 

EDIT: also, is it weird that Taz worked well as a spot treatment for a very brief window at the start, but then became completely ineffective on spots afterward?

 

I also noticed both of you are on Aczone. Isn't that some crazy last-resort drug? Do you both use it for spot treatments or for all-over? Any side effects?


Edited by baloo, 03 January 2014 - 12:12 PM.


#5 goodz19

goodz19

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 523
    Likes: 43
About Me
  • Gender:Male
  • Location:Buffalo NY
  • Joined: 15-September 05

Posted 03 January 2014 - 01:16 PM

Aczone is not a last resort drug.  Its supposed to be used all over the face, but I just use to spot treat.  Its better on inflamed acne than comedal acne.  I find, that for me, it didnt do much for preventing new acne from forming, but is better at knocking out inflamed ones as they appear.  Thats just me tho.  I experienced no side effects at all.  Its got a weird consistancy, and is very mild



#6 baloo

baloo

    New Member

  • Members
  • Posts & Likes
    Posts: 12
    Likes: 0
About Me
  • Gender:Male
  • Joined: 27-April 08

Posted 04 January 2014 - 05:03 AM

goodz19, interesting. Maybe I'll give that a shot at some point as a spot treatment.

 

Back to the Taz ... a general question for everyone: So, I stopped using the Taz about 5 days ago, but I'm still getting new zits from that IB (or whatever it was), and the large-ish papules that are already here don't seem to want to fade. I started using BP on my face pretty much the day after I stopped Taz, but should I leave my skin alone for a while instead, give it another week or two to normalize, or for the Taz's effects to wear off or something? How long until it stops acting weird? Again, I was on it for over 2 months, then stopped completely 5 days ago.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users